Alerts

FDA advises consumers to stop using any supplement products labeled as OxyElite Pro or VERSA-1. Please see the following advisories: FDA -10/08/13, FDA - 10/11/13 and CDC - 10/08/13.

OPSS Hompage Button tall

Natural Medicines Homepage Button tall

Announcements

New article on reporting side effects of supplements
Just published in The New England Journal of Medicine: A recent article brings up dietary supplement issues you need to be aware of and discusses how dietary supplement side effects could be monitored better. A PDF of the April 3rd article is available free online.

3rd International Congress on Soldiers’ Physical Performance
August 18-21, 2014
The ICSPP delivers innovative scientific programming on soldiers’ physical performance with experts from around the world.

DMAA list updated for April 2014

Fueling Performance Photo Campaign
Share photos of how you fuel your performance and be featured on our Facebook page!

Dietary supplement module
Earn continuing education credits (if eligible) for this two-hour online module.

Operation LiveWell

Performance Triad

hprc_slogan_banner.png

HPRC's human performance optimization (HPO) website is for U.S. Warfighters, their families, and those in the field of HPO who support them. The goal is Total Force Fitness: Warfighters optimized to carry out their mission as safely and effectively as possible.

Question

There has been a lot of talk about an ingredient in the dietary supplement product Craze. What is it, and is it a problem?

OPSS Answer

According to a recent study, the dietary supplement Craze contains N,α-diethyl-phenylethylamine (N,α-DEPEA), a form of phenylethylamine (PEA) that can have effects similar to those of amphetamines. The report describes N,α-DEPEA as “a potentially dangerous designer drug” related to methamphetamine that “has never been studied in humans.”

There are numerous forms of phenylethylamine (PEA), from naturally occurring compounds to illicit synthetic drugs. The only other form mentioned in the study (and listed on the Craze label) is N,N-dimethylphenylethylamine, which is closely related in structure to N,a-DEPEA.

The manufacturer of Craze has suspended production of this product as of 15 October 2013. However, other dietary supplement products listing dendrobium extracts among their ingredients have not yet been tested for N,a-DEPEA. Until further studies are available, HPRC cautions against the use of products that mention dendrobium or dendrobine as an ingredient. For additional information about dendrobium in dietary supplement products, please see the OPSS FAQ.

FAQ updated 19 May 2014

Back to Dietary Supplement Ingredients FAQs